May 2006
Volume 47, Issue 13
ARVO Annual Meeting Abstract  |   May 2006
Amiodarone Induced Lens Opacities: Twenty–Two Year Follow–Up
Author Affiliations & Notes
  • A.J. Flach
    Ophthalmology, University of California, San Francisco, CA
  • B.J. Dolan
    Ophthalmology, Veterans Administration, San Francisco, CA
  • Footnotes
    Commercial Relationships  A.J. Flach, None; B.J. Dolan, None.
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science May 2006, Vol.47, 4127. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      A.J. Flach, B.J. Dolan; Amiodarone Induced Lens Opacities: Twenty–Two Year Follow–Up . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4127.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Purpose: : Amiodarone hydrochloride is an alpha and beta antagonist initially approved by the Food and Drug Administration for use in cardiac arrhythmias (Cordarone, Wyeth.) We reported the appearance of anterior subcapsular lens opacities in seven of fourteen patients treated with this anti–arrhythmic drug (Arch. Ophthalmol. 101:1554, 1983.) The purpose of this presentation is to describe the status of this group of patients and the appearance of their cataracts twenty–two years later.

Methods: : We reported the appearance of anterior subcapsular lens opacities in seven of fourteen patients treated with amiodarone (Arch. Ophthalmol. 101: 1554, 1983.) Subsequently, we described how these opacities developed or progressed in all patients from this group that continued to receive amiodarone over the next decade (Doc. Ophthalmol. 83: 323, 1993.) Following Investigational Review Board approval, we reviewed the medical records of the fourteen patients described in 1983 in December 2005.

Results: : Nine patients expired during this twenty–two year period. Three patients had their amiodarone discontinued for different reasons: pulmonary fibrosis, ineffective, diagnosis of hyperthyroidism. One patient was lost to follow–up. As shown in photographs, the remaining patient now demonstrates unusual cortical and nuclear cataracts associated with the anterior subcapsular lens changes described twenty–two years ago. These lens changes continue to be visually insignificant for the patient.

Conclusions: : The anterior subcapsular lens changes induced by amiodarone appear to develop and progress in most, if not all, patients taking this medication for long enough periods at high enough doses. Furthermore, these anterior subcapsular lens changes may be associated with cortical and nuclear cataracts in subsequent years. However, despite these additional lens changes the visual acuity as measured by Snellen testing does not appear to be significantly decreased.

Keywords: cataract • pharmacology • anterior segment 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.